Part of the complete guide to understanding addiction
Table of Contents
- What is an Overdose?
- Overdose Causes
- Risk Factors
- Overdose Signs and Symptoms
- Common Substances With a High Risk For Overdose
- Overdose Treatment
- Help Is Available
What is an Overdose?
An overdose is a type of poisoning that occurs when a person takes too much of a substance or mix of substances. The amount taken surpasses their tolerance, which overwhelms the body and causes harm that can be fatal.
Overdoses are medical emergencies. Receiving immediate medical attention can prevent death or lasting health problems.
Contact us or call now!
Related Overdose Reading
Overdoses can be accidental or purposeful. Although most are accidental, intentional overdoses occur most frequently in teenagers to adults in their mid-30s, either to get high or for self-harm.
Accidental drug overdoses can occur in small children if medications or drugs are left within their reach. Toddlers under the age of 5 (usually between six months to 3 years of age) may find prescription medications and ingest them since they can be very curious and tend to put things in their mouths.
Other examples of accidental overdose include:
- Taking the wrong medication or too much of a prescription medication. This is especially common among seniors who may take multiple medications prescribed by different doctors.
- Mixing alcohol with prescription medications or other drugs. Doing so can amplify the effects of the drugs and lead to overdose.
- Taking a drug that has been laced with another, more potent drug. This is often seen with street drugs such as cocaine or heroin that may be cut with other substances such as lacing drugs with fentanyl.
- Not knowing the strength of a drug or how much to take. This is especially common with illegal drugs such as heroin when combined with other substances to increase potency.
It is crucial to seek medical help immediately if you or someone you know has overdosed on any drug. Drug overdoses are usually fatal, so it is best to err on the side of caution.
Certain factors increase a person’s risk of overdosing on a substance. Some of these include:
- Age – Children and seniors are more likely to accidentally overdose due to their curious nature or because they may take multiple medications prescribed by different doctors.
- Mental health – People with mental health disorders such as depression or anxiety are more at risk for intentional overdoses.
- Substance abuse – People who abuse drugs or alcohol are more likely to accidentally overdose due to their perceived tolerance level for the substances.
- Polysubstance use – People who use multiple substances simultaneously are at an increased risk for overdose due to the combined effects of the drugs. An example is when opioid medications are combined with other drugs, such as alcohol or benzodiazepines.
- Poor physical health – People who are physically unhealthy are also at risk. Poor nutrition, dehydration, and sleep deprivation can contribute to an increased risk of overdose.
Overdose Signs and Symptoms
What happens when you overdose?
Overdose signs and symptoms can vary depending on the substance involved. Some people may not even be aware that they are experiencing an overdose, especially when under the heavy influence of that drug. However, some general signs and symptoms are commonly seen with most overdoses. These include:
- Slurred speech
- Impaired coordination
- Severe chest pain
- Nausea and vomiting
- Dilated pupils
- Slow heart rate
- Shallow breathing
- Respiratory arrest (stops breathing)
- Respiratory depression (slow, ineffective breathing)
- Bluish tint to the skin (cyanosis)
- Loss of consciousness
Of the various signs and symptoms of an overdose, respiratory failure is the most common cause of death during any substance overdose. Therefore, if you or someone you know is experiencing any of these signs and symptoms, it is crucial to seek medical attention immediately as they could be life-threatening.
Common Substances With a High Risk For Overdose
There are many substances that people can overdose on, both legal and illegal. Overdosing on any of these substances can be extremely dangerous and even fatal.
Some of the most common substances with a high risk for overdose include:
- Amphetamines and Methamphetamines such as Adderall
- Benzodiazepines such as Xanax and Valium
- Painkillers and Opioids such as Oxycodone, Hydrocodone, Fentanyl, and Kratom
- Alcohol is a depressant and can be lethal in high doses. It is the leading cause of death from substance abuse.
- Cocaine and crack
- Illegally manufactured forms of prescription drugs
- Ibuprofen, Acetaminophen, and other over-the-counter drugs can be harmful in large doses.
Hallucinogens and Psychedelics
- Although marijuana is legal in several states, it is still possible to overdose on. However, there have been no reports of fatal overdoses on this drug.
Treatment for an overdose usually requires hospitalization. In some cases, specific antidotes may be administered. For example, Naloxone or Narcan is an antidote for opioid overdoses, and Flumazenil is an antidote for Benzodiazepine overdoses. If you think someone has overdosed on a substance, call 911 immediately.
Some common overdose treatments include:
- Activated charcoal is given to absorb the toxin in the body.
- Gastric lavage is when the stomach is pumped to remove the substance from the stomach.
- Intravenous fluids to maintain hydration and blood pressure.
- Oxygen therapy to help with breathing if the person has stopped breathing independently.
- Medications – There are a variety of medications used to counter the effects of an overdose, such as Naloxone for opioid overdoses.
How long does it take to recover from an overdose?
Recovery from an overdose can be a long and challenging process. Therefore, it is essential to seek professional help if you or someone you know has overdosed on a substance.
There are many different types of treatment available for those struggling with addiction. Treatment should be tailored to the individual’s needs and may include detoxification, counseling, and medication-assisted treatment.
Immediately following an overdose, it is crucial to do the following:
Address Immediate Medical Issues
A variety of medical issues can arise from an overdose, including abnormal vital signs, memory loss, and cardiac, respiratory, or gastrointestinal problems. These issues may require continued care from a health provider.
In the case of an intentional overdose, a psychiatric evaluation will be given, and the patient will receive the appropriate psychiatric care. In addition, some states allow healthcare providers to request a court-mandated treatment that may involve hospitalization or an outpatient program. This mandatory treatment program can apply to those who are an imminent danger to themselves and are at risk of repeating an overdose.
Seek Out Treatment for Substance Abuse
Overcoming an addiction is difficult, but many resources are available to help those in recovery. A good first step is usually to check into a rehabilitation program where a safe and supportive environment will be provided for those looking to recover from their addiction.
Learn more about detox
Learn about Medication Assisted Treatment or MAT
Stay Connected With Support Groups
A support system is crucial during recovery. Support groups such as Narcotics Anonymous and Alcoholics Anonymous can provide emotional support and helpful resources. Some groups meet in person, while others are available online.
There are a few things that can be done to prevent an overdose. These include:
- Talking to your health care provider about exploring other pain management methods if you are taking prescription opioids. Examples of alternative methods are acupuncture, massage, cognitive behavioral therapy, and physical therapy.
- Taking medications as prescribed by a doctor and only using the amount specified. If possible, you can enlist the help of someone you trust to make sure you are only taking the dosage prescribed.
- Keeping prescription medications in a safe place where children or pets cannot reach them.
- Avoiding mixing substances, especially alcohol and drugs.
- Getting help for substance abuse problems.
- Talking to your doctor about Naloxone, an FDA-approved medication to counter the effects of an opioid overdose. Doctors can prescribe this medication to patients at high risk of an overdose.
Help Is Available
If you are contemplating suicide through an overdose or any other means, this is a reminder that help is available. If you feel suicidal or hopeless, please reach out for professional help. There are people who care about you and want to help you through this difficult time.
Please remember that suicide is a permanent solution to a temporary problem. If you are experiencing overwhelming challenges in your life, know that they can, and will, get better. There is hope.
Please call the National Suicide Prevention Lifeline at 1-800-273-8255. Starting July 16, 2022, you can also dial 988, which will route you to the National Suicide Prevention Lifeline. In addition, you can reach out to a therapist or counselor for help. You are not alone.